Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 20, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 6, 2003, 4:58 AM CDT for Fayette County, Shelby County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 4:58 AM CDT (09:58 UTC)
- Expired
- May 6, 2003, 7:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Fayette County, TN, Shelby County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 10.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1533 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 060958 FFWMEM TNC047-157-061200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 458 AM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... FAYETTE COUNTY IN SOUTHWEST TENNESSEE SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 700 AM CDT. * AT 451 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN OVER MUCH OF SHELBY AND FAYETTE COUNTIES...WHERE TWO TO THREE INCHES OF RAIN HAS FALLEN SINCE 200 AM. AN ADDITIONAL INCH OR TWO IS POSSIBLE THROUGH 700 AM. * CITIES AFFECTED THROUGH 700 AM CDT INCLUDE... WHITEHAVEN...SOUTHWEST MEMPHIS...SOUTHEAST MEMPHIS...SOMERVILLE... MILLINGTON...LAKELAND...LA GRANGE...GERMANTOWN...FRAYSER... ELLENDALE...EADS...DOWNTOWN MEMPHIS...COLLIERVILLE...BOLTON... BARTLETT .A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. .BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3538 8924 3498 8921 3500 9010 3536 9008
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:30 AM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 6, 2:30 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 230 AM CDT TUE MAY 6 2003 ANOTHER BUSY NIGHT TAKING PLACE AND IT LOOKS LIKE IT WILL CONTINUE THROUGHOUT THE DAY AND TONIGHT. STORMS ARE FIRING ALONG A BOUNDARY LOCATED ACROSS NORTHERN MISSISSIPPI. THE BOUNDARY AND THE STORMS SHOULD CONTINUE TO PUSH NORTHEASTWARD. EXPECT SCATTERED STORMS TO FIRE UP THROUGHOUT THE DAY. WILL GO WITH A CHANCE EVERYWHERE TODAY. EXPECT MORE STORMS TONIGHT. SOME STORMS MAY BE SEVERE TODAY AND TONIGHT. WILL GO LIKELY EVERYWHERE. WILL CONTINUE WITH SHOWERS AND THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT AS A FRONTAL BOUNDARY WILL STILL BE OVER THE AREA. ON THURSDAY...THE BOUNDARY SHOULD BE LOCATED TO OUR NORTH. WILL GO WITH A SLIGHT CHANCE OVER NORTHERN ZONES. ANOTHER FRONT WILL APPROACH FROM THE WEST THURSDAY NIGHT...WILL KEEP CHANCE GOING IN NORTHWEST HALF OF CWA. THE BOUNDARY WILL BE OVER THE CWA ON FRIDAY...WILL KEEP CHANCE EVERYWHERE. THE BOUNDARY WILL MOVE OUT FRIDAY NIGHT...KEEPING LEFTOVER PRECIPITATION OVER SOUTHEASTERN HALF OF CWA. ON SATURDAY...THE CWA WILL BETWEEN BOUNDARIES. WILL KEEP IT DRY FOR NOW. A BOUNDARY FROM THE WEST WILL MOVE INTO THE AREA SATURDAY NIGHT AND WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE SATURDAY NIGHT THROUGH SUNDAY NIGHT PERIODS. HIGH PRESSURE WILL FINALLY BUILD INTO THE AREA ON MONDAY. PRELIMINARY NUMBERS MEM 84/70 84/70 86 37431 MKL 82/69 82/67 85 47532 JBR 82/68 83/66 85 37332 TUP 84/70 84/69 87 57631 .MEG...NONE KRS
Hazardous weather outlook, May 6, 4:12 AM CDT, 46 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 412 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER FOR EASTERN ARKANSAS AND FOR THE MISSOURI BOOTHEEL. THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THE REST OF THE MID SOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF THUNDERSTORMS OVER THE MID SOUTH. SOME STORMS WILL BE SEVERE TODAY AND TONIGHT. SOME TORNADOES ARE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY OVER THE ENTIRE MIDSOUTH. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MID SOUTH WEDNESDAY AND WEDNESDAY NIGHT. THE COLD FRONT WILL MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME STORMS POSSIBLY SEVERE THROUGH DAY SEVEN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY...TODAY AND TONIGHT. ALSO SPOTTER ACTIVATION MAY BE NEEDED ANY TIME THROUGH OUT THE REST OF THE WEEK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. KRS
In the hours before
Local storm report, May 6, 3:02 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
302 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0518 PM KENNETT MO 1.00 INCH HAIL
05/05/03 DUNKLIN REPORTED BY SPOTTER.
0540 PM YARBRO AR TORNADO
05/05/03 MISSISSIPPI TORNADO ON GROUND NEAR
YARBRO. REPORTED BY
SHERIFFS OFFICE.
0555 PM CLARKSDALE MS 0.75 INCH HAIL
05/05/03 COAHOMA REPORTED BY PUBLIC.
0638 PM 4E FRIENDSHIP TN WIND DAMAGE
05/05/03 CROCKETT TREES AND POWERLINES
DOWN. REPORTED BY
CROCKETT COUNTY EMA.
0700 PM PONTOTOC MS 0.88 INCH HAIL
05/05/03 PONTOTOC REPORTED BY PONTOTOC
COUNTY SHERIFFS OFFICE.
0700 PM PONTOTOC MS 60 MPH WIND GUST
05/05/03 PONTOTOC TREES AND POWERLINES
DOWN. REPORTED BY
SPOTTER.
0715 PM GIBSON TN TORNADO
05/05/03 GIBSON TOUCHDOWN IN THE CITY OF
GIBSON. REPORTED BY
GIBSON COUNTY EMA.
0722 PM TUPELO MS 1.00 INCH HAIL
05/05/03 LEE(MS) REPORTED BY SPOTTER.
0726 PM CLARKSDALE MS 0.88 INCH HAIL
05/05/03 COAHOMA REPORTED BY SPOTTER.
0730 PM HUMBOLDT TN TORNADO
05/05/03 GIBSON TORNADO ON HWY 45 NEAR
GIBSON-MADISON COUNTY
BORDER. REPORTED BY
AMBULANCE SERVICE.
0745 PM WEBB MS 0.88 INCH HAIL
05/05/03 TALLAHATCHIE REPORTED BY TALLAHATCHIE
COUNTY EMA.
0745 PM WEBB MS 0.88 INCH HAIL
05/05/03 TALLAHATCHIE REPORTED BY TALLAHATCHIE
COUNTY EMA.
0800 PM 2S MILAN TN WIND DAMAGE
05/05/03 GIBSON TWO TREES DOWN AND HOME
DAMAGED. REPORTED BY
AMBULANCE SERVICE.
0855 PM CALHOUN CITY MS WIND DAMAGE
05/05/03 CALHOUN TREE DOWN ON A HOUSE IN
CALHOUN CITY. REPORTED BY
CALHOUN COUNTY EMA.Special weather statement, May 6, 4:47 AM CDT, 11 minutes before
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-020>024- TNZ001>004-019>021-048>055-088>092-061100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 0447 AM CDT TUE MAY 06 2003 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN ARKANSAS... CLAY CRAIGHEAD GREENE MISSISSIPPI POINSETT IN MISSOURI... DUNKLIN PEMISCOT REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES: IN ARKANSAS... CRITTENDEN CROSS LEE PHILLIPS ST. FRANCIS IN MISSISSIPPI... ALCORN BENTON CALHOUN CHICKASAW COAHOMA DE SOTO ITAWAMBA LAFAYETTE LEE MARSHALL MONROE PANOLA PONTOTOC PRENTISS QUITMAN TALLAHATCHIE TATE TIPPAH TISHOMINGO TUNICA UNION YALOBUSHA IN TENNESSEE... CARROLL CHESTER CROCKETT DECATUR DYER FAYETTE GIBSON HARDEMAN HARDIN HAYWOOD HENDERSON HENRY LAKE LAUDERDALE MCNAIRY MADISON OBION SHELBY TIPTON WEAKLEY
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:12 PM CDT | Tornado Warning | MEG | Gibson | 33 min |
| May 5, 7:19 PM CDT | Tornado Warning | MEG | Carroll | 56 min |
| May 5, 7:22 PM CDT | Flash Flood Warning | MEG | Dyer | 113 min |
| May 5, 7:30 PM CDT | Tornado Warning | MEG | Gibson | 45 min |
| May 5, 7:48 PM CDT | Tornado Warning | MEG | Weakley | 27 min |
| May 5, 8:01 PM CDT | Tornado Warning | MEG | Dyer, Obion | 29 min |
| May 5, 8:11 PM CDT | Flash Flood Warning | MEG | Henry | 2 hr |
| May 6, 1:53 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 52 min |
| May 6, 4:27 AM CDT | Flash Flood Warning | MEG | Hardeman, McNairy | 2 hr |
| May 6, 5:02 AM CDT | Flash Flood Warning | MEG | Hardin | 118 min |
| May 6, 6:25 AM CDT | Flash Flood Warning | MEG | Hardeman, McNairy | 95 min |
| May 6, 6:54 AM CDT | Flash Flood Warning | MEG | Hardin | 66 min |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.